Format

Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2011 Oct;20(10):1080-7. doi: 10.1002/pds.2180. Epub 2011 Jul 12.

Continuous reporting of new cases in Spain supports the relationship between Herbalife® products and liver injury.

Author information

1
Centro de Farmacovigilancia de Asturias, Facultad de Medicina, Universidad de Oviedo, Oviedo, Spain. gmanso@uniovi.es

Abstract

PURPOSE:

Previous publications have linked Herbalife® products to hepatotoxicity. The identification of earlier cases in which the culprit agent could not be established raised the hypothesis of a possible contamination of some specific batches of Herbalife products.

METHODS:

We searched the Spanish Pharmacovigilance Centres' database of adverse reactions for reports of liver injury associated with the use of Herbalife products from 2003, when the first case was submitted, through September 2010.

RESULTS:

The search resulted in 20 reports of liver damage (mean age, 49 years; 16 women), with 12 patients (60%) requiring hospitalization. Hepatocellular damage predominated, and nine (53%) of the hepatocellular cases with bilirubin values were jaundiced, fulfilling the Hy's law criteria, which increases the risk for serious outcomes. Two patients experienced a positive rechallenge. One patient developed cirrhosis, whereas all the others recovered. Causality assessment by the Karch and Lasagna modified algorithm showed a category of definite in 1 case, probable in 14, and possible in 5. Analysis of the different Herbalife products that each patient had taken did not enable us to identify any commonly known hepatotoxic ingredient.

CONCLUSIONS:

Our results support the relationship between the consumption of Herbalife products and hepatotoxicity, underscore the concern regarding the liver-related safety of this dietary supplement, and emphasize the need to establish further regulatory measures.

PMID:
21751292
DOI:
10.1002/pds.2180
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center